Newspaper article The Evening Standard (London, England)

Nancy Took the Pill at 16. in a Month She Died; Behind Today's Court Case in Which a Group of Women Sue over the Side-Effects of the Pill Lies a Series of Tragic Stories. Claire Hu Reports

Newspaper article The Evening Standard (London, England)

Nancy Took the Pill at 16. in a Month She Died; Behind Today's Court Case in Which a Group of Women Sue over the Side-Effects of the Pill Lies a Series of Tragic Stories. Claire Hu Reports

Article excerpt

Byline: CLAIRE HU

NANCY BERRY was 16 years old when she started taking the contraceptive pill. One month later the "bright and vivacious" teenager was dead after suffering a blood clot.

Her mother, Yvonne Berry, 53, from Bexley, is among more than 100 women suing three drug companies in today's case.

Mrs Berry said her daughter started taking the so-called third generation pill Femodene in January 1995 to ease her period pains.

A month later Nancy was rushed in to hospital in the early hours of the morning after developing breathing problems.

Mrs Berry said: "At first the hospital thought it was a panic attack and then Nancy started coughing up blood."

The teenager, by now seriously ill, was put on life-support in intensive care after her heart stopped twice. She died the next morning. The post-mortem gave pulmonary embolism as one of the causes of death.

Mrs Berry said she was suing to highlight the risks of taking the pill.

"Nancy even read the leaflet which came with the pill but I don't believe we knew enough about the risks," she said. "We thought it would be safe because it was a low dosage mini-pill.

"My daughter was full of life. She had lots of friends and was ready to embark on her adult life. Now she's gone and I've lost everything."

NICOLA OSMOND-EVANS developed breathing difficulties soon after changing to a new brand of pill.

The press officer, 28, from Battersea, said: "I just found it difficult to breathe properly and I had pins and needles. It was very frightening."

Miss Osmond-Evans was taken to hospital by her boyfriend. Doctors found her heart was pumping at a furious rate of 120 beats a minute. She was told a blood clot had travelled from her leg to her lung.

Miss Osmond-Evans said: "Doctors immediately made the link with the pill."

She now has to take blood-thinning drugs for the rest of her life and is at constant risk of heavy bleeding, from even a small graze. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.